Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 31, NWS Wilmington, OH

August 3, 2020Bracken County, Mason County, Robertson County, Kentucky; Adams County, Brown County, Ohio

NWS Wilmington, OH issued this flash flood warning at Aug 3, 2020, 8:43 PM EDT for Bracken County, Mason County, Robertson County, Kentucky; Adams County, Brown County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2020, 8:43 PM EDT (00:43 UTC)
Expired
Aug 3, 2020, 10:59 PM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Bracken County, KY, Mason County, KY, Robertson County, KY, Adams County, OH, Brown County, OH

The radar

The Cincinnati radar (KILN), 98 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-119 m²/s²
0-3 km storm-relative helicity
-110 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

505 
WGUS51 KILN 040043
FFWILN
KYC023-161-201-OHC001-015-040345-
/O.NEW.KILN.FF.W.0031.200804T0043Z-200804T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
843 PM EDT Mon Aug 3 2020

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Mason County in northern Kentucky...
  Robertson County in northern Kentucky...
  Central Bracken County in northern Kentucky...
  Southern Brown County in southwestern Ohio...
  Southwestern Adams County in southwestern Ohio...

* Until 1145 PM EDT.

* At 842 PM EDT, radar indicated numerous thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen in some areas. Heavy rain continues to fall with 
  another one to two inches possible in the next hour. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that may experience flooding include...
  Maysville, Georgetown, Washington, West Union, Manchester, Ripley,
  Aberdeen, Augusta, Lewisburg, Brooksville, Higginsport, Decatur,
  Russellville, Mount Olivet, Dover, Germantown, Sardis, Burika,
  Stonewall and Mays Lick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3843 8400 3844 8402 3846 8410 3849 8417
      3850 8416 3851 8418 3856 8416 3856 8418
      3855 8420 3891 8385 3882 8354 3870 8357
      3868 8363 3861 8366 3848 8378 3846 8386
      3849 8393 3845 8398 3842 8400

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Binau
2 follow-up statements
626 
WGUS71 KILN 040126
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
926 PM EDT Mon Aug 3 2020

KYC023-161-201-OHC001-015-040345-
/O.CON.KILN.FF.W.0031.000000T0000Z-200804T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason KY-Robertson KY-Bracken KY-Brown OH-Adams OH-
926 PM EDT Mon Aug 3 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
MASON...ROBERTSON...CENTRAL BRACKEN...SOUTHERN BROWN AND SOUTHWESTERN
ADAMS COUNTIES...

At 925 PM EDT, radar and automated gauges indicated heavy rain had 
fallen across the warned area. Flash flooding is ongoing or expected 
to begin shortly. Radar and automated gauges indicate that 2.0 to 
2.5 inches of rain fell in a little over an hour across portions of 
Robertson, Mason, and Brown Counties. This amount of rain in such a 
short period time is likely to cause flash flooding of small creeks 
in the steeper terrain. 

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that may experience flooding include...
Maysville, Georgetown, Washington, West Union, Manchester, Ripley,
Aberdeen, Augusta, Lewisburg, Brooksville, Higginsport, Decatur,
Russellville, Mount Olivet, Dover, Germantown, Sardis, Burika,
Stonewall and Mays Lick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3843 8400 3844 8402 3846 8410 3849 8417
      3850 8416 3851 8418 3856 8416 3856 8418
      3855 8420 3891 8385 3882 8354 3870 8357
      3868 8363 3861 8366 3848 8378 3846 8386
      3849 8393 3845 8398 3842 8400

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Binau
480 
WGUS71 KILN 040259
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
1059 PM EDT Mon Aug 3 2020

KYC023-161-201-OHC001-015-040309-
/O.CAN.KILN.FF.W.0031.000000T0000Z-200804T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason KY-Robertson KY-Bracken KY-Brown OH-Adams OH-
1059 PM EDT Mon Aug 3 2020

...THE FLASH FLOOD WARNING FOR MASON...ROBERTSON...CENTRAL BRACKEN...
SOUTHERN BROWN AND SOUTHWESTERN ADAMS COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3843 8400 3844 8402 3846 8410 3849 8417
      3850 8416 3851 8418 3856 8416 3856 8418
      3855 8420 3891 8385 3882 8354 3870 8357
      3868 8363 3861 8366 3848 8378 3846 8386
      3849 8393 3845 8398 3842 8400

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 7:07 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 3, 7:07 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
707 PM EDT Mon Aug 3 2020

.SYNOPSIS...
A cold front will cross the region late tonight into Tuesday
morning. High pressure will start to build in Tuesday night and
then predominate through much of the rest of the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Scattered to numerous showers along with some thunderstorms
continue to move across the region. This activity will diminish
as daytime heating wanes. Skies will likely clear for a while
this evening, but then expect some more to develop/move into the
area later tonight as a cold front pushes into the region. Lows
will be in the lower to mid 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
A cold front will cross the forecast area during the morning.
Some showers may occur along and behind the boundary. Better
chance will be in eastern counties during the afternoon.
Temperatures will still be able to rise into the mid 70s to
lower 80s. High pressure will start to build in Tuesday night.
Drier and cooler conditions will filter in with lows dropping
into the 50s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Cool and dry conditions will start out the long term on Wednesday
with high temperatures in the 70s to around 80 degrees.  With CAA
expect an extensive cu field to develop across the region during the
daytime hours.  With drier air moving in expect cu field to
dissipate quickly during the evening hours.  With mostly clear skies
expect temperatures to drop down into the 50s to around 60 degrees
Wednesday night.

There will be a gradual warming trend Thursday into the weekend. Dry
conditions are expected to be present through Saturday.  There
starts to be some uncertainly Sunday into Monday on the arrival of
the next system to the region.  Gradually increase precipitation
chances from Sunday into the Monday timeframe.  Due to uncertainty
with coverage and timing, limited precipitation chances to the
chance category for now and went close to the model blend for
precipitation chances as well.  Temperatures on Monday will
potentially be a little cooler than over the weekend with additional
cloud cover and precipitation chances across the region.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
Widespread showers and thunderstorms ahead of a slow moving cold
front will gradually diminish in coverage this evening as the
atmosphere starts to stabilize. Temporary IFR/MVFR visibility
reductions have been observed in thunderstorms and continue to be
expected inside heavier showers/storms this evening. Wind gusts
upwards of 20 knots can also be expected inside showers/storms.
By 0600Z there is expected to only be isolated shower coverage.

As storms diminish overnight the forecast, the forecast becomes a
bit tricky. The most likely scenario, as reflected in the TAFs, is
for skies to at least partially clear over the Ohio Valley. Clearing
skies, the abundance of low-level moisture from recent rainfall, and
calm winds are likely to lead to restricted visibilities at the
terminals due to mist and/or fog. Current forecast calls for MVFR
visibility reductions by 0900Z. IFR visibility restrictions are
possible and may be included in later TAFs once sky cover is
determined.

Around 0700Z, the a cold front in northwest Ohio will also start to
approach the terminals. Low-level clouds associated with the front,
along with developing northwesterly winds, will reach KDAY first.
Clouds and drier northwesterly flow will eventually help to improve
visibilities as MVFR ceilings take hold at all terminals. Later in
the day, MVFR ceilings are likely to scatter as northwesterly flow
strengthens to around 10 knots.

OUTLOOK...MVFR ceilings may linger into Tuesday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Novak
AVIATION...Campbell
Hazardous weather outlook, Aug 3, 4:20 AM EDT, 16 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
420 AM EDT Mon Aug 3 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-040830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
420 AM EDT Mon Aug 3 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 3, 5:40 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
540 PM EDT MON AUG 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            SIDNEY                  40.29N 84.16W
08/03/2020                   SHELBY             OH   TRAINED SPOTTER

            MINOR STREET FLOODING INCLUDING KUTHER ROAD AND RUSSELL
            ROAD.

&&

BINAU
Local storm report, Aug 3, 6:10 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
610 PM EDT MON AUG 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FLOOD            5 WSW BEAVERCREEK       39.70N 84.14W
08/03/2020                   MONTGOMERY         OH   BROADCAST MEDIA

            STREET FLOODING ON WILMINGTON PIKE.

&&

BINAU
Special weather statement, Aug 3, 6:42 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
642 PM EDT Mon Aug 3 2020

INZ073-032330-
Ripley IN-
642 PM EDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT RIPLEY COUNTY UNTIL 730 PM
EDT...

At 642 PM EDT, radar indicated a strong thunderstorm near North
Vernon, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Versailles, Milan, Osgood, Sunman, Holton, Napoleon, Rexville,
Benham, Penntown, Interstate 74 at State Route 101, New Marion,
Friendship, Versailles Lake, Cross Plains, Otter Village and Olean.

This includes I-74 in Indiana between mile markers 155 and 156.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3919 8544 3929 8508 3893 8514 3892 8545
TIME...MOT...LOC 2242Z 278DEG 21KT 3904 8556

Binau
Local storm report, Aug 3, 7:02 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
702 PM EDT MON AUG 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLOOD            1 WSW HOLTON            39.07N 85.41W
08/03/2020                   RIPLEY             IN   911 CALL CENTER

            HIGH WATER REPORTED ON U.S. 50 NEAR COUNTY ROAD 800 WEST

&&
Special weather statement, Aug 3, 7:07 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
707 PM EDT Mon Aug 3 2020

OHZ062-063-072-032330-
Fayette OH-Clinton OH-Greene OH-
707 PM EDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FAYETTE...
NORTHEASTERN CLINTON AND SOUTHEASTERN GREENE COUNTIES UNTIL 730 PM
EDT...

At 707 PM EDT, radar indicated a strong thunderstorm over Sabina,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Washington Court House, Sabina, Jeffersonville, Bloomingburg,
Milledgeville, Octa, Melvin, Interstate 71 at State Route 38,
Bloomington, Jasper Mills, Reesville, Bookwalter and Interstate 71 at
US Route 35.

This includes I-71 in Ohio between mile markers 57 and 75.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3941 8372 3951 8380 3971 8353 3971 8346
      3957 8335
TIME...MOT...LOC 2307Z 234DEG 29KT 3953 8363

Binau
Special weather statement, Aug 3, 8:36 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
836 PM EDT Mon Aug 3 2020

KYZ097>099-OHZ079-081-040115-
Robertson KY-Mason KY-Bracken KY-Adams OH-Brown OH-
836 PM EDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT MASON...ROBERTSON...CENTRAL
BRACKEN...SOUTHERN BROWN AND WEST CENTRAL ADAMS COUNTIES UNTIL 915 PM
EDT...

At 836 PM EDT, radar indicated a strong thunderstorm over Washington,
moving north at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Maysville, Georgetown, Washington, Ripley, Aberdeen, Augusta,
Brooksville, Decatur, Russellville, Mount Olivet, Dover, Higginsport,
Germantown, Sardis, Blue Licks Battlefield, Murphysville, Burika,
Alhambra, Stonewall and Bradysville.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3843 8400 3844 8402 3846 8410 3848 8413
      3848 8415 3849 8415 3849 8417 3850 8416
      3850 8418 3856 8417 3856 8418 3855 8419
      3892 8387 3883 8355 3846 8387 3849 8393
      3842 8400
TIME...MOT...LOC 0036Z 200DEG 20KT 3863 8383

Binau

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:32 PM EDTAreal Flood AdvisoryILNBracken, Mason, Robertson88 min
Aug 3, 8:36 PM EDTSpecial Weather StatementILNMason, Robertson39 min
Aug 3, 10:32 PM EDTSpecial Weather StatementILNGreenup28 min
Aug 3, 9:12 PM EDTAreal Flood AdvisoryILNFairfield, Hocking, Pickaway, Ross107 min
Aug 4, 11:36 AM EDTSpecial Weather StatementILNLicking24 min

Nearby

Flash Flood Warnings in Kentucky, 2020Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.